Georgia, 2017

Hail in Georgia, April 18, 2017

April 18, 2017 · NWS FFC · 1 event in 1 county or zone

Marginal instability and a weak cold front combined to produce scattered thunderstorms across north Georgia during the afternoon. Moderate mid-level lapse rates helped to produce an isolated report of large hail in the Atlanta metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Marginal instability and a weak cold front combined to produce scattered thunderstorms across north Georgia during the afternoon. Moderate mid-level lapse rates helped to produce an isolated report of large hail in the Atlanta metropolitan area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 18, 12:49 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 18, 12:49 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
149 PM EDT Tue Apr 18 2017

.PREV DISCUSSION... /issued 1057 AM EDT Tue Apr 18 2017/

UPDATE...

Continue to try to solve todays weather riddles made more
difficult by a complex pattern that is not all that common.
Basically we have an approaching shortwave with an advancing wedge
front and conditional instability in place. By themselves these
components are quite common and easy to discern but put together
and there are quite a few unknowns today. What we do know is
instability is building along the Atlanta metro and thinking this
will still be the area of best development initially today.
However...with storm motion back to the NE...activity that forms
near Atlanta will shift quickly back to the mountains by this
evening. Overall pops capture scenario very well and only limited
changes planned.

Deese

PREV DISCUSSION... /issued 732 AM EDT Tue Apr 18 2017/

PREV DISCUSSION... /Issued 355 AM EDT Tue Apr 18 2017/

SHORT TERM /Today through Wednesday/...
Classical CAD wedge front progged to push into the northeastern
portion of the CWA today will serve as the main focus for convective
initiation this afternoon with a more stable atmosphere north and
east of this boundary. Latest HRRR represents this environment well
with the classic "ring of fire" convective triggering. Development
could be aided by small perturbations in the relatively weak upper
flow to the north and isentropic upglide from overrunning moisture
transport from the SW. Similar mid/upper thermal profile today
compared to yesterday with relatively low freezing level so could
again be the case for a handful of strong storms with small hail or
strong gusty winds...though not anticipating anything severe.
Continued likely pops near the wedge front positioning in north GA
for afternoon (including line from Rome to Atlanta to Athens) then
shift NEWD with mean storm motion into more stable/elevated regime.

Parent sfc ridge weakens/slides off the New England coast for
Wednesday so any semblance of a lingering wedge would be more hybrid
in nature and possibly having some in-situ reinforcement if it can
hold in the far NE CWA. Thinking should become more diffuse by
midday. Possible influence from weak impulse or two aloft again
warrants higher chance pops farther north for shower/general
thunderstorm mention.

Temps slightly cooler today given aforementioned wedge north, though
still overall above climo norms. Highs mostly reaching upper 70s to
mid 80s south and west. Slightly warmer for Wednesday.

Baker

LONG TERM /Wednesday Night through Monday/...
Precip chances Wednesday night and Thursday will be mainly
confined to n GA as a CAD airmass erodes with a weak nose of
the upper ridge over the area but still potential for a weak
short wave to aid precip chances. The European is drier than
the GFS and NAM. Forecast temperatures are still running about
7-10 degrees above normal Wednesday night and Thursday.

A weak cold front moves into n GA on Friday and becomes
stationary. This will lead to the best precip chances over
n GA and only small chances for portions of central GA.

GFS and European differ rather greatly with the next system
Saturday into Sunday with the European much faster bringing a
strong cold front across the area Saturday night and early
Sunday and the GFS bringing the front across Sunday and Sunday
evening. Either way Precip chances increase Saturday night and
Sunday with shower and thunderstorm potential across the area into
Sunday night. This front is associated with an upper Jet and Deep
500mb trough/low pressure system. The potential for severe weather
will be monitored into the weekend and timing of the front will
play a significant role. Storm chances will end early Sunday night
or sooner if the front is faster with just shower chances lingering
into Monday associated with the upper trough/low.

Above normal Temperatures will continue until Sunday then cooling
to within a few degrees of normal through Monday.

BDL

&&

.AVIATION...
18Z UPDATE...

SHRA beginning to develop across the ATL terminals along frontal
boundary. No TS just yet but likely to develop within the hour and
current 18Z to 22Z TEMPO looks good. May be able to trim off an
hour or 2 here soon but need to wait to see how activity develops.
Although precip should be ending this evening....MVFR and IFR deck
will be moving in for the overnight period. Models not quite as
aggressive with IFR potential for ATL and have removed for now but
kept the MVFR cigs.

//ATL CONFIDENCE...18Z UPDATE...
Medium on TSRA duration.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          76  59  80  60 /  60  50  30  20
Atlanta         80  61  80  63 /  50  30  30  20
Blairsville     71  55  74  54 /  60  60  30  40
Cartersville    78  60  80  59 /  60  40  30  20
Columbus        85  62  85  63 /  10  10  20   5
Gainesville     75  58  76  61 /  60  50  30  40
Macon           85  60  83  58 /  20  20  20  10
Rome            78  60  81  59 /  60  40  30  20
Peachtree City  82  59  81  59 /  40  20  30  10
Vidalia         86  61  83  61 /  20  20  20   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese
LONG TERM....01
AVIATION...Deese
Hazardous weather outlook, Apr 18, 2:03 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
303 PM EDT Tue Apr 18 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
303 PM EDT Tue Apr 18 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are possible over north and
portions of central Georgia...most so this afternoon into the
evening. Storms may be strong to isolated severe with the primary
hazards being Gusty Winds...Large Hail...Frequent Lightning and
Locally Heavy Rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There will be a chance of thunderstorms over portions of north
and central Georgia Wednesday through Sunday. There is some
potential for severe storms later Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 18, 1:45 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
245 PM EDT TUE APR 18 2017

GAZ033-034-045-181930-
North Fulton GA-DeKalb GA-Gwinnett GA-
245 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHWESTERN
DEKALB AND SOUTHWESTERN GWINNETT COUNTIES UNTIL 330 PM EDT...

At 244 PM EDT...a strong thunderstorm was over Doraville, moving
northeast at 10 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of this storm include
Sandy Springs, Roswell, Johns Creek, Dunwoody, Duluth, Lilburn,
Chamblee, Norcross, Doraville, Clarkston, Stone Mountain, Berkeley
Lake, Tucker, North Decatur, North Atlanta, Mountain Park,
Mechanicsville and Scottdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3380 8428 3396 8436 3406 8417 3397 8409
      3382 8407
TIME...MOT...LOC 1844Z 235DEG 9KT 3391 8427

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 65 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Kalb

When
April 18, 2:05 PM EST to 2:15 PM EST
Where
De Kalb County, 1.78 mi WNW of Pittsburg
Measured
1 in hail
Reported by
Public
Coordinates
33.886, -84.250

The attendant at a gas station at the corner of Stonecrest Court and Chamblee Tucker Road reported quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695891.